Iowa, 2022

Tornadoes and Hail in Iowa, April 23, 2022

April 23, 2022 · NWS DMX · 50 events in 27 counties and zones

Showers and thunderstorms developed along a cold front in the early morning hours, with quarter sized hail and a few stronger winds gusts reported in central Iowa around sunrise. This pushed east of the area by mid morning and temperatures warmed.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Showers and thunderstorms developed along a cold front in the early morning hours, with quarter sized hail and a few stronger winds gusts reported in central Iowa around sunrise. This pushed east of the area by mid morning and temperatures warmed. This allowed for deep mixing and non-thunderstorm associated wind gusts of 50 to over 60 mph occurred across the area through the afternoon. In the evening a secondary front passed across the state, with daytime heating allowing for more robust convection to develop. The bowing, linear storm system primarily produced a swath of wind gusts and damage, however a few smaller hail reports were made.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 23, 2:18 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 23, 2:18 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 AM CDT Sat Apr 23 2022

.SHORT TERM.../Today through Sunday/
Issued at 318 AM CDT Sat Apr 23 2022

Forecast Impacts for the week:

...Strong winds and severe chances today
...Cooler weather returns Sunday through Tuesday
...H500 Pattern relaxes with warming temps end of week

Confidence Short Term: Medium to High

Strong surface low pressure over western Nebraska at 04z will move
into north central South Dakota by 18z today as it deepens and
begins to occlude through the day. H850 subjective analysis shows an
anomalously warm high over the southeast US more typical of mid to
late summer and the powerful H850 system over western Nebraska at
this time. A large area of +10C dew points continue streaming north
and cover most of the middle portion of the country from the Gulf
Coast to MN along the Missouri River/Mississippi River Valley
corridors. Wind fields remain strong from H925 up through H300. The
main convective corridor is still far west of Iowa at 07z but
showers are beginning to develop on the leading edge of the
increasing low level jet along the MO-KS border at this time. Most
mesoscale and synoptic models have been suggesting development from
eastern Nebraska south along the Missouri River Valley, moving east
northeast this morning prior to the main line of storms expected to
strengthen along the advancing cold/occluded front by evening into
the overnight hours.  With winds just off the surface nearing 50kts
and mixing expected to bring at least 45kts to the surface over much
of the area at some point today, surrounding offices coordinated to
expand the wind advisory through much of Iowa and all of our
forecast area. Have pushed up start time west to 09z and then the
remainder at 14z through 00z this evening. A few eastern counties
may not quite make advisory criteria, but with some local effects
at various sites, hard to cherry pick every point, so have included
all. Showers and storms this morning are not likely to be severe,
with the exception of shower/thunder wind gusts that may exceed
50kts due to the high environmental winds that already exist
through the column. Any shower/storms that do develop will move
northeast and diminish by mid to late morning north central.
Another round of storms may develop late morning northwest and
trickle east during the afternoon before a final push beings to
develop late afternoon central and moves east into the evening
prior to exiting by 05 to 06z east. We remain with a slight risk
today and primarily for wind gusts with a secondary risk of hail
in the west late this afternoon in the initial phases of development
there prior to mostly a wind threat for the remainder of the
area. Generally speaking, there remains limited turning with
height and the tornado threat today still appears rather low.
Highs will be somewhat tricky with clouds over the region most of
the morning and some breaks this afternoon between any convective
element formation during that time. Temperatures are likely only
to drop to the mid 60s due to sufficient south winds and highs
should easily reach 10 to 12 degrees higher this afternoon. Some
slightly drier air is being advected north from Missouri at this
time and dew points will only increase again as the main boundary
arrives in the evening; when cape will be highest as well. GFS
pwats are currently running about 1.0 inches at 07z with the
expectation that they will increase to 1.25 to 1.5 from morning
through evening with the ribbon of higher pwat being forced to
narrow along the boundary this evening east. Though we saw water
issues over the region Friday, the lack of training cells and more
progressive storms should limit any additional flooding threat. 1
hour FFG over the region remains at 1.25 to 1.5 over the area,
even in regions that saw some flooding. Once the storms move east
tonight, cooler air will arrive with lows tonight falling into the
lower 40s northwest to the lower 50s southeast with breezy
southwest winds becoming westerly overnight. Sunday may have some
areas needing a wind advisory again as colder air continues to
move into the region. Gradient winds over the north will be
approaching 30 mph at times with gusts over 40 mph possible.

&&

.LONG TERM.../Sunday Night through Friday/
Issued at 318 AM CDT Sat Apr 23 2022

Confidence:  Medium to High

With the low still churning north across Minnesota, Iowa will
continue to be in an area of cold air advection Sunday night. Rather
chilly air aloft will move into the region with continued northwest
winds overnight. Lows will dip to the lower 30s northwest to the
lower 40s in the southeast. High pressure will arrive by Monday
evening and keep the area dry through Tuesday. Toward midweek
another area of low pressure will form in the western plains,
resulting in increasing thetae advection and shower chances
Wednesday night into Thursday. With an elongated trough over the
central US and a strengthening fetch of south winds through the end
of the week, increasing chances for more rain and thunderstorms
appear likely.  Along with rain chances, warming temperatures are
expected with highs recovering from the 50s Tuesday to the 60s to
lower 70s from Wednesday through Friday. Though instability will be
increasing by the end of the week, wind fields look only marginally
favorable for some organized severe weather over our area at this
time. Plenty of time to delve into the details in the next several
days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1150 PM CDT Fri Apr 22 2022

Active TAF period ahead with multiple windows for shra/tsra,
strong south winds, and variable vfr/mvfr cigs. We start out the
overnight period with prevailing VFR conditions. Periodic chances
for shra/tsra activity return after 11z and continues through
much of the day. Confidence is very low in potential cigs
throughout the day as levels will likely be highly impacted by
potential convective activity. Did best to match latest model
trends which keep a mix of MVFR/VFR cigs in place. Highest chances
for tsra roll through between 21-03z and may pose a threat for
severe wind gusts. Winds throughout the day will be very gusty and
reach to near 40 kts at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-
082>086-093>097.

Wind Advisory until 7 PM CDT this evening for IAZ004-015-023-033-
034-044>046-057-058-070-071-081-092.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Martin
Hazardous weather outlook, Apr 23, 2:15 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 AM CDT Sat Apr 23 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
315 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Morning and Today

A Wind Advisory is in effect for the area until 7 PM. Please
visit weather.gov/desmoines for more information. Winds gusting
up to 55 mph are possible, especially west of I35.

Scattered thunderstorms are expected to move into western Iowa
early this morning but should remain sub-severe with gusty winds
and small hail the primary threats.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 11 high wind, 6 tornado, 3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Audubon

When
April 23, 5:08 AM CST
Where
Audubon County, Imballton
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -95.070

Public report of quarter sized hail via social media. Delayed report, time estimated via radar.

Thunderstorm Wind, Clarke

When
April 23, 6:45 AM CST
Where
Clarke County, 4.39 mi ESE of Osceola Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.050, -93.690

A 60 mph wind gust manually observed between official observations.

Hail, Dallas

When
April 23, 7:38 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.610, -94.030

Law enforcement reported nickel sized hail.

High Wind, Emmet

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Emmet forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Palo Alto forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Pocahontas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Sac

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Sac forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Crawford

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Audubon

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Audubon forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Cass

When
April 23, 10:00 AM CST to 3:00 PM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Multiple vehicle tipped in the area.

High Wind, Adair

When
April 23, 10:15 AM CST
Where
Adair forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Vehicle tipped by high winds.

High Wind, Clarke

When
April 23, 11:57 AM CST
Where
Clarke forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Report of roof damage and a steel plate being lifted 20 yards and packed into ground. Personal weather station recorded 62 mph gust.

Thunderstorm Wind, Cass

When
April 23, 4:18 PM CST
Where
Cass County, 0.86 mi SW of Wiota
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -94.910

Emergency manager estimated 60 mph winds with near zero visibility in heavy rain.

Thunderstorm Wind, Calhoun

When
April 23, 4:27 PM CST
Where
Calhoun County, 0.69 mi S of Rands
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.320, -94.580

Grain bin destroyed at Rand's co-op. Time estimated via radar.

Thunderstorm Wind, Adair

When
April 23, 4:40 PM CST
Where
Adair County, 6.99 mi N of Rosserdale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -94.400

Spotter report of 60 to 70 mph winds near Menlo and interstate 80.

Thunderstorm Wind, Kossuth

When
April 23, 4:43 PM CST
Where
Kossuth County, 4.87 mi NE of Ledyard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.460, -94.090

Several farm buildings damaged along highway 169. Delayed report, time estimated via radar.

Thunderstorm Wind, Adair

When
April 23, 4:45 PM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.500, -94.320

Stuart Fire Department reports 60 to 70 mph winds with extremely heavy rainfall and pea sized hail.

Thunderstorm Wind, Dallas

When
April 23, 4:58 PM CST
Where
Dallas County, Dexter
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.520, -94.230

Emergency manager estimated winds at 70 mph.

Thunderstorm Wind, Webster

When
April 23, 5:00 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.360, -94.300

Public report of a large Morton building damaged due to wind in Callender via broadcast media.

Thunderstorm Wind, Humboldt

When
April 23, 5:06 PM CST
Where
Humboldt County, 0.86 mi NW of Dakota City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.730, -94.230

Tree branch roughly 6 inches in diameter broken off.

Hail, Webster

When
April 23, 5:08 PM CST
Where
Webster County, 1.23 mi NE of Ft Dodge
Measured
0.75 in hail
Reported by
Public
Coordinates
42.510, -94.160

Mping report of penny sized hail.

Thunderstorm Wind, Dallas

When
April 23, 5:10 PM CST
Where
Dallas County, 0.51 mi E of Perry Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.830, -94.160

An AWOS report of 58 mph.

Thunderstorm Wind, Humboldt

When
April 23, 5:17 PM CST
Where
Humboldt County, 4.95 mi SE of Arnold
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.770, -94.130

Greenhouse windows blown out, branches down, and power out. Delayed report with time estimated via radar.

Tornado, Polk

When
April 23, 5:21 PM CST to 5:23 PM CST
Where
Polk County, 6.93 mi NW of Polk City to 7.35 mi NNW of Polk City
Rating
EF1
Path length
1.44 mi
Path width
80 yd
Continued into
Boone, Ia (DMX)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.847, -93.806

QLCS system was passing through central Iowa and produced a series of three tornadoes in close proximity to one another between the Des Moines metro area and Ames. This was the first tornado of the group and also the strongest. It touched down south of Madrid, Iowa and moved quickly northeast. It encountered a farmstead shortly after forming snapping tree trunks and flipping a 5th wheel camper producing EF1 damage. The tornado then remained in open farmland and crossed into Boone County.

Thunderstorm Wind, Polk

When
April 23, 5:23 PM CST
Where
Polk County, 0.69 mi N of Windsor Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.610, -93.720

Tree down along north walnut creek. Delayed report, time estimated via radar.

Tornado, Boone

When
April 23, 5:23 PM CST to 5:31 PM CST
Where
Boone County, 3.37 mi ESE of Madrid to 3.29 mi SSE of Napier
Rating
EF0
Path length
6.97 mi
Path width
80 yd
Continued into
Story, Ia (DMX)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.864, -93.788

This tornado passed from Polk into Boone southeast of Madrid. It remained on the ground passing through southeast Boone county encountering a couple of farmstead with mainly minor tree damage. Otherwise, the bulk of the path was across open farmland. A TDS was also observed on the KDMX WSR-88D radar. This tornado crossed from Boone county into Story county to the southwest of Kelley, Iowa.

Tornado, Polk

When
April 23, 5:23 PM CST to 5:24 PM CST
Where
Polk County, 5.84 mi NW of Crocker to 6.09 mi NW of Crocker
Rating
EFU
Path length
0.75 mi
Path width
60 yd
Continued into
Boone, Ia (DMX)
Reported by
Official NWS Observations
Coordinates
41.853, -93.758

This was the 2nd tornado of three which occurred between the Des Moines metro and Ames on this day. This particular tornado produced a TDS on the KDMX WSR-88D radar from far northern Polk into Boone county. No ground damage was observed by the ground survey, hence the EFU rating.

Funnel Cloud, Polk

When
April 23, 5:24 PM CST
Where
Polk County, 1.47 mi SSW of Polk City
Reported by
Public
Coordinates
41.750, -93.730

Funnel cloud observed near Saylorville Lake.

Tornado, Boone

When
April 23, 5:24 PM CST to 5:28 PM CST
Where
Boone County, 1.71 mi WSW of Sheldahl to 2.38 mi N of Sheldahl
Rating
EFU
Path length
3.18 mi
Path width
60 yd
Reported by
Official NWS Observations
Coordinates
41.863, -93.752

This tornado continued into Boone County from Polk County. This tornado was observed via a TDS on the WSR-88D radar and it remained in rural cropland for the duration of its path in Boone county before lifting. No damage was observed to any damage indicators via the ground survey, hence the EFU rating.

Tornado, Polk

When
April 23, 5:24 PM CST to 5:27 PM CST
Where
Polk County, 1.77 mi WNW of Crocker to 2.78 mi NNW of Crocker
Rating
EF0
Path length
2.43 mi
Path width
75 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.808, -93.703

This tornado developed northeast of Polk City and immediately encountered a farmstead. It did some damage to the shingles and facia along with minor tree damage, all rated as EF0 damage. The tornado continued to the northeast across a mixture of farmland and tree rows producing mostly minor tree damage before lifting.

Thunderstorm Wind, Polk

When
April 23, 5:25 PM CST
Where
Polk County, 1.69 mi WNW of Crocker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -93.700

Roof damage to home and outbuilding. Delayed report, time estimated via radar.

Tornado, Story

When
April 23, 5:31 PM CST to 5:32 PM CST
Where
Story County, 1.21 mi SW of Kelley to 0.56 mi WSW of Kelley
Rating
EF0
Path length
0.68 mi
Path width
60 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.939, -93.698

The tornado entered Story county from Boone county and immediately passed near a farmstead. It destroyed a small empty feed bin and tossed it into a field. Otherwise, the tornado remained in open cropland before dissipating shortly thereafter.

Thunderstorm Wind, Hamilton

When
April 23, 5:36 PM CST
Where
Hamilton County, Webster City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.470, -93.820

Tree split and fell on house. Delayed report, time estimated via radar.

Thunderstorm Wind, Story

When
April 23, 5:38 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -93.620

An ASOS report of a 60 mph gust.

Thunderstorm Wind, Story

When
April 23, 5:38 PM CST
Where
Story County, 1.03 mi W of Ames Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.000, -93.640

Multiple tree limbs down via broadcast media.

Thunderstorm Wind, Hancock

When
April 23, 5:55 PM CST
Where
Hancock County, 3.6 mi NNW of Miller
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
43.230, -93.620

AWOS report of a 59 mph gust.

Thunderstorm Wind, Union

When
April 23, 5:57 PM CST
Where
Union County, 2.76 mi S of Afton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.990, -94.200

Metal shed damaged and 3 to 4 inch diameter trees down 2.5 miles south of Afton.

Thunderstorm Wind, Winnebago

When
April 23, 5:57 PM CST
Where
Winnebago County, 1.51 mi W of Leland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.330, -93.660

Farm implement garage destroyed. Report via KIMT tv.

Thunderstorm Wind, Union

When
April 23, 6:00 PM CST
Where
Union County, 3.42 mi ESE of Creston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -94.310

Peak wind gust of 59 mph.

Thunderstorm Wind, Hardin

When
April 23, 6:02 PM CST
Where
Hardin County, 0.86 mi NW of Hubbard
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.310, -93.310

A 62 mph wind gust reported by NWS employee.

Thunderstorm Wind, Madison

When
April 23, 6:17 PM CST
Where
Madison County, 0.86 mi SE of Winterset Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.360, -94.010

Personal weather station recorded 63 mph gust.

Thunderstorm Wind, Madison

When
April 23, 6:18 PM CST
Where
Madison County, 0.52 mi E of Winterset
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.330, -94.010

Roof damage to Winterset Fire Department. Trailers also tipped at racetrack.

Thunderstorm Wind, Franklin

When
April 23, 6:20 PM CST
Where
Franklin County, 1.23 mi NW of Ackley
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.560, -93.070

Delayed report of 63 mph wind gust. Time estimated via radar.

Thunderstorm Wind, Marshall

When
April 23, 6:32 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

ASOS report of 58 mph wind gust.

Thunderstorm Wind, Warren

When
April 23, 6:33 PM CST
Where
Warren County, 2.81 mi S of Cumming
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -93.780

Report of 2 semis blown off of interstate 35 near mile marker 61.

Thunderstorm Wind, Polk

When
April 23, 6:45 PM CST
Where
Polk County, 0.86 mi SW of Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.590, -93.630

Broadcast media reported 60 mph wind and half inch hail.

Thunderstorm Wind, Clarke

When
April 23, 6:45 PM CST
Where
Clarke County, 4.39 mi ESE of Osceola Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.050, -93.690

A 60 mph wind gust from AWOS.

Thunderstorm Wind, Marshall

When
April 23, 7:25 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

ASOS reported a 59 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021493, 1021497, 1021496, 1021537, 1021538, 1021539, 1021540, 1021541, 1021542, 1021543, 1021544, 1021545, 1021546, 1021548, 1021536, 1021499, 1021500, 1021501, 1021502, 1021503, 1021504, 1021506, 1021507, 1021510, 1021511, 1033742, 1021513, 1033743, 1033745, 1021514, 1033746, 1033747, 1021515, 1033744, 1021517, 1021518, 1021533, 1021519, 1021520, 1021521, and more.